Caution: Cold medicines might be dangerous to children

n Most of the deaths involved children under 2 years old.

BY TRACY WHEELER

McClatchy-Tribune

AKRON, Ohio – Your 2-year-old’s nose is red and gunky.

His cough is harsh and deep.

But now a U.S. Food and Drug Administration advisory panel is saying that cough and cold medicines should be off-limits for children younger than 6.

The recommendation might have caught many parents off guard, but not doctors.

“Pediatricians have known for a very long time that the effectiveness of these medications have never been proven,” said Dr. Michael Anderson, a pediatric intensive care specialist at Rainbow Babies and Children’s Hospital in Cleveland. “There’s never been any good data.

“From what I see from the FDA, it’s a very good recommendation. We want to be safe with our children. We want to make sure they’re getting the right medication and getting it in the right amount.”

Surprised

In a nation that spends about $2 billion a year on children’s cough and cold drugs, the notion that these drugs don’t work and aren’t safe is news to a lot of parents, like Kara Fullwood of Akron.

She has used over-the-counter cough and cold medicines for 3-year-old DaVon and 18-month-old DeShawn to help dry up runny noses and calm minor coughs.

“I think they work,” Fullwood said. “For allergies and sinuses, you don’t always want to go to the doctor. And sometimes you can’t always get right in to the doctor.”

Dr. Maureen Ahmann, a pediatrician with Akron Children’s Hospital Physician Associates, said she “understands parents’ frustrations,” but “there is no data that shows any cold medicines work in any children. And because there have been actual reported deaths with these medications, the FDA advisory panel has decided it’s not worth the risk.”

An FDA review found that since 1969, 54 childhood deaths were associated with decongestants (including pseudoephedrine, phenylephrine or ephedrine), and another 69 deaths were associated with antihistamines (including diphenhydramine, brompheniramine or chlorpheniramine).

Most of the deaths involved children younger than 2.

In 2005, three children younger than 6 months old died from overdoses of cough and cold medicines, with levels of decongestant nine to 14 times higher than the level expected from recommended doses in children.

Last month, the FDA’s Nonprescription Drugs Advisory Committee recommended a ban on over-the-counter cough and cold medicines for children younger than 6.

The recommendations apply to about 800 popular medicines that contain at least one of the following ingredients – decongestants, expectorants, antihistamines and antitussives.

The FDA doesn’t have to follow the recommendations of its advisory panels, but the agency often does. In this case, experts say the recommendation could lead to an outright ban, or possibly warning labels.

What’s a parent to do?

“The best thing you can do is give them lots of TLC,” Ahmann said. “Lots and lots of fluids. And make them as comfortable as possible so they can rest.”

Parents can use saline sprays or drops to loosen nasal congestion, along with bulb syringes designed to clear infant nasal passages. Cold-mist humidifiers also can help.

Most important, Anderson said, parents need to keep a close eye on sick children, looking for signs of respiratory distress, listlessness and a stiff neck.

In the event of moderate fevers, it’s still OK to use Tylenol, Motrin and Advil, as long as acetaminophen or ibuprofen are the only active ingredient.

“Plain. I cannot stress that enough,” Ahmann said. “Not Tylenol Cold, not Motrin Allergy. They add all those other things in.”

If there are any questions or high fevers, parents need to call the child’s doctor.

The pharmaceutical industry, though, is starting to fight back against the recommendation.

The Consumer Healthcare Products Association (CHPA), which represents manufacturers and distributors of over-the-counter medicines, said in a statement “The data clearly show that these medicines are very safe when used as directed and that harm to this age group, while very rare, is attributable in most cases to accidental ingestion an issue of safekeeping that is best addressed through education.”

The association said it is working with the FDA to design appropriate clinical studies to determine safety and effectiveness in children.

The problem, though, Anderson and Ahmann said, is that overdoses can happen even with the best parents.